Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 3, NWS Dodge City, KS

April 1, 201822 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 1, 2018, 3:34 PM CDT for 22 counties in Kansas. It took effect at Apr 3, 2018, 2:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 3:34 PM CDT (20:34 UTC)
In effect from
Apr 3, 2018, 2:00 AM CDT
Expired
Apr 2, 2018, 1:54 PM CDT
In force
Issued by
NWS Dodge City, KS
All 22 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
774 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS73 KDDC 012034
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
334 PM CDT Sun Apr 1 2018

KSZ030-031-043>046-061>065-074>080-085>088-021000-
/O.NEW.KDDC.HW.A.0003.180403T0700Z-180403T2000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-
Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, and Minneola
334 PM CDT Sun Apr 1 2018 /234 PM MDT Sun Apr 1 2018/

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from late Monday night through Tuesday
afternoon. 

* TIMING...Early Monday morning through Tuesday afternoon

* WINDS...Sustained winds 30 to 40 mph with gusts to around 60 mph

* IMPACTS...Light structural damage can occur when wind gusts
  exceed 60 mph. Occasional power interruption will also be 
  possible. Travel could become hazardous where there are strong 
  cross winds, especially around grain elevators. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
719 
WWUS73 KDDC 021854
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
154 PM CDT Mon Apr 2 2018

KSZ030-031-043>046-061>065-074>080-085>088-030900-
/O.UPG.KDDC.HW.A.0003.180403T0700Z-180403T2000Z/
/O.NEW.KDDC.HW.W.0008.180403T0900Z-180403T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-
Seward-Meade-Clark-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, and Minneola
154 PM CDT Mon Apr 2 2018 /1254 PM MDT Mon Apr 2 2018/

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 4 AM to 4 PM CDT Tuesday. The 
High Wind Watch has been upgraded. 

* TIMING...Early Tuesday morning through Tuesday afternoon

* WINDS...Sustained winds 30 to 40 mph with gusts to around 60 
  mph

* IMPACTS...Light structural damage can occur when wind gusts
  exceed 60 mph. Occasional power interruption will also be
  possible. Travel could become hazardous where there are strong
  cross winds, especially around grain elevators. Areas of blowing
  dust will also occur over open agricultural fields creating 
  highly variable visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ066-081-089-090-030900-
/O.NEW.KDDC.HW.W.0008.180403T0900Z-180403T2100Z/
Stafford-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, Pratt, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
154 PM CDT Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 4 AM to 4 PM CDT Tuesday. 

* TIMING...Early Tuesday morning through Tuesday afternoon

* WINDS...Sustained winds 30 to 40 mph with gusts to around 60 
  mph

* IMPACTS...Light structural damage can occur when wind gusts
  exceed 60 mph. Occasional power interruption will also be
  possible. Travel could become hazardous where there are strong
  cross winds, especially around grain elevators. Areas of blowing
  dust will also occur over open agricultural fields creating
  highly variable visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 1, 3:26 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 1, 3:26 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
326 PM CDT Sun Apr 1 2018

...Updated Short Term, Long Term, Fire Weather Sections...

.SHORT TERM...(This evening through Monday)
Issued at 325 PM CDT Sun Apr 1 2018

A shallow wedge of cold air spread across southwest Kansas today,
and sustained northeast winds, along with stratus clouds, kept
temperatures below forecast in the upper 20s to lower 30s. The NAM12
and WRF-ARW (along with ARW-core counterparts RAP/HRRR) did fairly
well with the temperatures in this regime, so these models were
followed going forward through tonight and tomorrow. A vigorous
storm system will move quickly across the Northern Rockies tonight
into Monday, leading to robust surface cyclogenesis over
northeastern Colorado on Monday. The challenge in the forecast will
clearly be temperatures, and just how far east 70s and 80s will
reach across southwest Kansas. The latest thinking is now that 70s
and 80s will be a bit more pinched off toward areas generally
along/west of U83 given how impressive this shallow cold surge was
today. It will be difficult to totally dislodge this remnant
airmass, and areas that see wind direction from the due south (which
will be most of southwest and central Kansas), will still see some
of this remnant, but modified cool airmass. As a result, forecast
highs were lowered east of U83 by as much as 10 degrees in some
cases. Stafford and Pratt County will likely see highs tomorrow in
the lower to mid 50s, whereas Elkhart to Liberal will likely top out
in the lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 325 PM CDT Sun Apr 1 2018

Late Monday Night into Tuesday, we will see the intense storm system
(as mentioned in the Short Term section), move quickly across the
Northern High Plains, and this will create very strong surface cold
frontogenesis across western Nebraska. Substantial pressure rises
combined with the MSLP gradient itself in the 06-15z Tuesday time
frame will lead to very strong north to northwest winds. The GFS and
ECMWF models both show 50 to 55 knots at 850mb, within the strong
cold advection mixed layer, as shown by the GFS model. WFO DDC and
neighboring offices collaborating on boosting winds up using CONSMOS
guidance, which brings winds close to High Wind territory (30-40 mph
sustained or gusts to 58 mph). A High Wind Watch will be issued
during this late afternoon forecast update for most of western
Kansas. All precipitation with this passing storm system will remain
well to the north, so the official forecast will remain dry.

Going into mid-week, winds will be light Tuesday Night as high
pressure moves in, but pick back up out of the south by midday
Wednesday. The larger scale pattern will be characterized by high
zonal index from the west-northwest mid-week, leading to leeside
troughing through Thursday. We will be watching for another surge of
shallow cold air coming down Friday, with the potential for some
precipitation, as the latest ECMWF suggests a weak disturbance
rippling through the west-northwest pattern across southwest Kansas.
A high degree of low level baroclinicity would certainly lead to the
necessary upward vertical motion for coherent precipitation,
although as typical, much of this activity should be confined to
central or south central Kansas. The large scale pattern will remain
too progressive and low-amplitude for a large area of precipitation
across western Kansas through pretty much the entirety of the Long
Term period (through 8 April).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1207 PM CDT Sun Apr 1 2018

Widespread MVFR ceiling in the 2000-3000 foot range will continue
to erode from northwest to southeast as a small upper level
disturbance moves east along the KS-NE border. The ceiling
forecast for DDC in particular is more difficult, as there may
just be a temporary period of VFR late this afternoon/early
evening before MVFR (or perhaps even IFR) ceiling rebuilds back in
from the southeast. Winds will be fairly light at 10 knots or less
from late afternoon through the night, with wind direction slowly
veering from northeast through east to eventually south by early
Monday morning. Wind speeds will increase mid-morning to 14 to 17
knots sustained with higher gusts, particularly GCK and LBL.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Sun Apr 1 2018

The Fire Weather Watch was converted over to a Red Flag Warning,
minus a couple of counties (Kearny and Haskell) due to the latest
forecast of very warm/dry air being more confined to just far
southwest and west central KS. In these areas, though, afternoon RH
will drop down to the 10 to 15 percent range with southwest winds
picking up to 20 to 30 mph.

On Tuesday, we will see near-critical if not critical fire weather
conditions develop again as very dry air will be coming in behind an
intense cold front. Even with afternoon temperatures in the upper
40s to mid 50s, dewpoint temperatures in the single digits most
everywhere in the afternoon will lead to RH at least as low as the
upper teens to around 20 percent. Winds from the north during the
afternoon will still likely be in the 25 to 40 mph range with higher
gusts. A Fire Weather Watch may be required in future updates, in
addition to the High Wind Watch that is being issued on this
particular update.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  23  63  38  51 /   0   0   0   0
GCK  24  74  36  50 /   0   0   0   0
EHA  29  81  38  52 /   0   0   0   0
LBL  24  83  40  53 /   0   0   0   0
HYS  22  58  36  46 /   0   0  10  10
P28  24  55  45  56 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Monday night through Tuesday afternoon
for KSZ030-031-043>046-061>065-074>080-085>088.

Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Monday for KSZ061-074-075-084>086.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 1, 2:49 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Sun Apr 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Sun Apr 1 2018 /149 AM MDT Sun Apr 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably cold air today will lead to temperatures below
freezing to start the day and high temperatures will be staying
about 20 degrees below normal this afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Freeze: Extreme risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Fire danger will be high on Monday especially
 for areas along and west of Highway 83.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Elevated risk
  - Freeze: Extreme risk
  - Fire weather: Significant risk

* Tuesday
  - Non thunderstorm wind: Significant risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Thursday
  No hazards.

* Friday
  - Freeze: Extreme risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:03 AM CDTFire Weather WatchDDCGrant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more11 hr
Apr 1, 1:27 PM CDTRed Flag WarningDDCGrant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more32 hr

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.